Alert archive / North Carolina / Flash Flood Warnings in 2010
Flash Flood Warning 14, NWS Raleigh, NC
NWS Raleigh, NC issued this flash flood warning at May 17, 2010, 11:42 PM EDT for 5 counties in North Carolina. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 17, 2010, 11:42 PM EDT (03:42 UTC)
- Expired
- May 18, 2010, 4:00 AM EDT
- In force
- 4 hr
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Flood severity
- None
Counties Edgecombe County, NC, Halifax County, NC, Johnston County, NC, Nash County, NC, Wilson County, NC
The radar
The Raleigh/Durham radar (KRAX), 58 km from the middle of the area, began a volume at 03:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 3.7 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 456 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 133 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at May 17, 10:22 PM EDT, 1 hour 20 minutes earlier.
Area forecast discussion, May 17, 10:22 PM EDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 1022 PM EDT MON MAY 17 2010 .SYNOPSIS... A COLD FRONT WILL SINK SOUTH ACROSS THE AREA TONIGHT AND STALL ACROSS SOUTHEASTERN NORTH CAROLINA. ANOTHER COLD FRONT WILL CROSS THE REGION TUESDAY NIGHT. A SERIES OF UPPER LEVEL DISTURBANCES WILL MOVE ACROSS THE AREA THROUGH WEDNESDAY...RESULTING IN SMALL RAIN CHANCES. && .NEAR TERM /THROUGH TONIGHT/... AS OF 1015 PM MONDAY... TONIGHT: TRICKY FORECAST FOR TONIGHT. CAD AIRMASS HAS TAKEN OVER ACROSS A GOOD PORTION OF THE AREA THIS EVENING... WITH TEMP FALLING INTO THE MIDDLE 50S ACROSS THE NORTHWEST PIEDMONT. SURFACE ANALYSIS THIS EVENING INDICATED A MESO LOW NEAR THE SOUTHWESTERN SC/NC... WITH THE WEDGE FRONT ACROSS THE CWA EXTENDING FROM JUST SOUTH OF WADESBORO TO NORTHERN CUMBERLAND COUNTY TO SOUTHERN WILSON COUNTY. THIS LOW IS EXPECTED TO TRACK ALONG THE WEDGE FRONT AND COMBINE WITH A WEAK SURFACE LOW (TRACKING FROM THE GA AND SC TONIGHT) NEAR THE NORTH CAROLINA COAST BY 12Z TUESDAY. AS THIS LOW TRACKS ACROSS EASTERN PORTIONS OF NORTH CAROLINA AND DEEPENS A BIT... NORTHERLY FLOW WILL HELP PUSH THE SURFACE WEDGE BOUNDARY FURTHER TO THE SOUTH AND EAST. THUS... HAVE LOWERED LOW TEMPS ACROSS THE ENTIRE AREA. TONIGHT... WITH LOWER 50S EXPECTED ACROSS THE NORTHWEST TO MID 60S IN THE SOUTHERN TIP OF SAMPSON COUNTY (NEAR THE BOUNDARY). WITH REGARD TO PRECIP CHANCES... SEVERAL MORE S/W ARE EXPECTED TO CROSS THE AREA IN THE SOUTHWESTERLY FLOW THIS EVENING INTO THE EARLY MORNING HOURS. THIS COUPLED WITH GOOD UPPER DIVERGENCE OVER THE AREA NOW AND CONTINUING INTO THE EARLY MORNING HOURS... WILL RESULT IN SCATTERED TO WIDESPREAD SHOWERS AND ISOLATED THUNDERSTORMS ACROSS THE AREA WITH THE BEST CHANCES ACROSS THE EASTERN HALF OF THE CWA... WHERE THE BEST LIFT AND MOISTURE WILL BE. WITH REGARD TO THE SEVERE AND FLOODING THREAT... WILL NEED TO KEEP ON EYE ON SHOWERS AND STORMS THAT INTERACT/CROSS THE BOUNDARY... ESPECIALLY AS ANY WAVES/MESO LOWS TRACK ALONG THE FRONT (LOCALLY BACKING THE WINDS AT THE SURFACE). SO FAR THIS EVENING... SEVERAL STORMS ACROSS JOHNSTON COUNTY HAVE BEEN ABLE TO ROTATE BRIEFLY AS THEY TRACKED ACROSS THE BOUNDARY... BUT THE ATMOSPHERE WAS AND IS TOO STABLE TO ALLOW THE ROTATION TO MAKE TO THE GROUND. HOWEVER... STORMS CROSSING THE BOUNDARY WILL STILL NEED TO BE WATCHED. FLASH FLOODING WILL STILL BE A CONCERN ACROSS THE AREA FOR AT LEAST THE NEXT SEVERAL HOURS... BEFORE DRIER AIR ALOFT FILTERS INTO THE AREA AS THE LAST S/W MOVES THROUGH THE REGION SHORTLY AFTER 08Z OR SO. FLOODING THREAT WILL AGAIN BE LOCALIZED AND DURATION OF THE POTENTIAL HEAVY RAIN WILL BE LIMITED... SO WILL NOT ISSUE A FLOOD WATCH. && .SHORT TERM /TUESDAY THROUGH THURSDAY/... AS OF 230 PM MONDAY... WEATHER IMPACTS WILL BE SIGNIFICANTLY LESS THAN THE PAST FEW DAYS...BUT THE FORECAST WILL BE JUST AS MUCH OF A CHALLENGE WITH A GREAT DEAL OF UNCERTAINTY CONTINUING INTO WEDNESDAY. THE UPPER LOW AND ASSOCIATED MID/UPPER LEVEL TROUGH MIGRATES EASTWARD OVER THE MID-ATLANTIC STATES ON TUESDAY AND THEN INTO THE NE US/SOUTHERN NEW ENGLAND ON WEDNESDAY. DCVA APPEARS THAT IT COULD BE SUPPLIED NEARLY CONTINUOUSLY THROUGH WEDNESDAY AS MULTIPLE SHORTWAVE VORTS(MOSTLY CHANNELED IN NATURE)ROTATE THROUGH THE BASE OF THE TROUGH WITH UPPER FORCING BEING FURTHER SUPPLEMENTED UNDERNEATH THE ENTRANCE REGION OF A 70 TO 75 KT JET STREAK. MODELS DIFFER WITH THE SFC FEATURES/DETAILS...LEADING TO THE GREATEST UNCERTAINTY AS CENTRAL NC LIES BETWEEN TWO LOW PRESSURE CENTERS- THE DEEPENING LOW LIFTING NORTHEAST UP THE DELMARVA COAST AND THE FILLING PRIMARY LOW OVER KENTUCKY. THE NAM KEEPS CENTRAL NC UNDERNEATH A COOL DAMP WEDGE WITH A LIGHT NELY WIND INTO THE AREA...WHICH KEEPS THE LOW-LEVEL MOISTURE AND CLOUDS LOCKED INTO THE AREA THROUGH WEDNESDAY NIGHT/THURSDAY MORNING AS A SECONDARY SFC WAVE PASSES SOUTH OF THE AREA. THE GFS MIXES OUT THE LINGERING WEDGE AIRMASS ON TUESDAY VIA STRONGER SWLY MIXING AS IT TRACKS THE SECONDARY LOW/WEAK SFC TROUGH FARTHER NORTH ACROSS CENTRAL NC. THE NAM IS MUCH WETTER/CLOUDIER THAN THE GFS...ESPECIALLY LATE TUESDAY NIGHT/THROUGH WEDNESDAY. AS SUCH...THE WETTER WEDGED IN NAM IS SIGNIFICANTLY COOLER...(10 DEGREES F) WITH DAYTIME HIGHS BOTH TUESDAY AND WEDNESDAY ACROSS MUCH OF CENTRAL NC. GIVEN THE UNCERTAINTY WILL STAY WITH A COMPROMISE OF THE TWO...KEEPING A SLIGHT TO SMALL CHANCE POP IN THE FORECAST THROUGH WEDNESDAY...MAXIMIZED DURING MAX AFTERNOON HEATING. INSTABILITY SHOULD BE MARGINAL...ESPECIALLY IF THE COOLER NAM VERIFIES. HOWEVER IF THE WARMER GFS VERIFIES...IT SUGGESTS WE COULD SEE 500 TO 750 J/KG DURING PEAK AFTERNOON HEATING AND ACROSS MAINLY ACROSS THE SOUTHEAST. WILL USE A BLEND WITH TEMPERATURES AS WELL...ERRING A LITTLE COOLER ACROSS THE NORTHERN TIER. HIGHS IN THE UPPER 60S TO LOWER 70S NORTH TO MID/UPPER 70S SOUTHEAST. LOWS 55 TO 60. CONDITIONS SHOULD BEGIN TO DRY OUT ON THURSDAY WITH MODERATING TEMPERATURES AS UPPER TROUGH BEGINS TO SHIFT EAST AND OFFSHORE IN RESPONSE TO BUILDING SHORTWAVE RIDGING ALOFT. HIGHS IN THE 76 TO 81. LOWS THURSDAY NIGHT IN THE 50S. && .LONG TERM/FRIDAY THROUGH MONDAY/... AS OF 315 PM MONDAY... UPPER SHORTWAVE RIDGE AXIS WILL SHIFT EAST OF THE AREA EARLY FRIDAY AS UPPER SHORTWAVE TROUGH OVER THE CENTRAL US LIFTS NORTHEAST INTO THE GREAT LAKES FRIDAY NIGHT. THE LATEST 12Z/17 GFS HAS COME MORE IN LINE WITH THE 00Z AND 12Z EC...WHICH BRINGS WAA SHOWERS INTO WESTERN NC FRIDAY AFTERNOON WITH SHOWERS SPREADING EASTWARD ACROSS THE REMAINDER OF THE FORECAST AREA FRIDAY NIGHT AND CONTINUING INTO SATURDAY. WITH UPPER DYNAMICS WELL REMOVED FROM THE AREA...FORCING APPEARS WEAK WITH DAYTIME HEATING AND RESULTANT DESTABILIZATION AIDING BEST COVERAGE SATURDAY AFTERNOON. THE UPPER FLOW PATTERN OVER THE CONUS BUCKLES LATE SATURDAY NIGHT AND INTO SUNDAY AS THE VIGOROUS LOW OVER THE GULF OF ALASKA DIGS EASTWARD INTO THE WEST COAST. A HIGH AMPLITUDE RIDGE/BLOCK ACROSS THE CENTRAL US DEVELOPS IN RESPONSE TO THE WEST COAST CYCLONE WHICH SHUNTS THE UPPER TROUGH SOUTHWARD DOWN THE MID-ATLANTIC SEABOARD...WITH THE POTENTIAL TO SEE RE-NEWED CYCLOGENESIS WITH A LINGERING UPPER WAVE OVER THE WESTERN ATLANTIC. THIS COULD EXTEND THE RAIN SHOWERS FROM SUNDAY AND INTO MONDAY. SEASONABLE TEMPERATURES UNDER THE CLOUDY SKIES AND RAIN CHANCES. HIGHS IN MID TO UPPER 70S TO LOWER 80S WITH MILD OVERNIGHT LOWS IN THE LOWER TO MID 60S. && .AVIATION /00Z TUESDAY THROUGH SATURDAY/... AS OF 735 PM MONDAY... AT 7 PM A SURFACE BOUNDARY EXTENDED ALONG A LINE FROM ALBEMARLE TO SOUTH OF RALEIGH TO WILSON. SLY FLOW AT 20KTS AT 925-850MB PER LATEST SPC MESO-ANALYSIS INTERSECTING THIS BOUNDARY HAS CAUSED NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS TO OCCUR WITH PERIODS OF LOCALLY HEAVY RAIN. THIS HAS RESULTED IN IFR/LIFR CONDITIONS DUE TO CEILINGS AT KGSO...KINT...KRDU AND KRWI. SOUTH OF THE BOUNDARY...CEILINGS WERE A LITTLE HIGHER WITH BASES BETWEEN 1500-2500FT. THEN SURFACE FRONT WILL SAG SWD THROUGH EARLY TUESDAY MORNING. THE MORE STABLE AIR BEHIND THE BOUNDARY WILL DIMINISH THE LOCALLY HEAVY RAIN THREAT. HOWEVER THE IFR/LIFR CEILINGS WILL SPREAD SOUTH INTO THE KFAY AREA PRIOR TO DAYBREAK. TUESDAY...MODELS DIFFER ON THE AMOUNT OF DRYING THAT WILL OCCUR WITH THE GFS MORE AGGRESSIVE. PREFER THE PESSIMISTIC NAM-WRF AS THE SUBSIDENCE BEHIND THE FRONT IS WEAK TO NON-EXISTENT AND LOW LEVEL FLOW LACKS TRUE DOWNSLOPE COMPONENT. THUS...EXPECT LOW STRATUS TO PERSIST THROUGH MUCH OF TUESDAY MORNING WITH CEILINGS LIFTING INTO THE MVFR CATEGORY BY EARLY AFTERNOON. BELIEVE THAT ANY PARTIAL CLEARING THAT OCCURS WILL BE BRIEF AS LOW LEVEL MOISTURE TRAPPED BELOW AN INVERSION SITUATED A FEW THOUSAND FEET ABOVE THE SURFACE WILL CAUSE STRATUS TO DEVELOP OR FILL BACK IN AFTER SUNSET.-WSS BY WEDNESDAY... THE AIR MASS IS PROJECTED TO GRADUALLY BECOME MORE STABLE AND SLIGHTLY DRIER WITH A RETURN TO VFR CONDITIONS ANTICIPATED LATE WEDNESDAY INTO THURSDAY...WITH SLIGHT AFTERNOON RAIN CHANCES. ANOTHER SYSTEM WILL IMPACT THE REGION LATE THIS WEEK INTO THE WEEKEND...BRINGING POSSIBLE ADVERSE AVIATION CONDITIONS. && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...BSD NEAR TERM...BSD SHORT TERM...CBL LONG TERM...CBL AVIATION...WSS/KRR
Hazardous weather outlook, May 17, 7:58 PM EDT, 3 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 758 PM EDT MON MAY 17 2010 NCZ007>011-021>028-038>043-073>078-083>086-088-089-181000- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE- JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON- RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 758 PM EDT MON MAY 17 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...THROUGH TONIGHT. NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS WITH HEAVY RAIN WILL GRADUALLY DIMINISH IN INTENSITY THIS EVENING THROUGH THE OVERNIGHT HOURS. THE AIR MASS IS NOT NEARLY AS UNSTABLE AS EARLIER TODAY...THUS THE THREAT FOR ISOLATED TORNADOES HAS GREATLY DIMINISHED. DUE TO THE EXTENSIVE PONDING OF WATER ON AREA ROADWAYS LEFT OVER FROM THE HEAVY RAINS...MOTORISTS ARE ADVISED TO TRAVEL AT A SLOWER THAN POSTED SPEED WHEN ENCOUNTERING THE PONDS OF WATER. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 17, 7:16 PM EDT, 4 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
716 PM EDT MON MAY 17 2010
NCZ073-180000-
STANLY-
716 PM EDT MON MAY 17 2010
...SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS STANLY COUNTY THROUGH
800 PM EDT...
AT 712 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
WITH VERY HEAVY RAIN OVER ALBEMARLE...MOVING NORTHEAST AT 20 MPH.
RAINFALL AMOUNTS OF UP TO ONE INCH WILL BE POSSIBLE THROUGH 800 PM
ACROSS STANLY COUNTY.
SOME LOCATIONS IMPACTED INCLUDE...BADIN.... ALBEMARLE... AND
SURROUNDING COMMUNITIES.
HAZARDS INCLUDE...
HEAVY RAINFALL AND MINOR FLOODING.
THESE SHOWERS AND STORMS WILL PRODUCE HEAVY RAINFALL...WHICH WILL
CAUSE MINOR FLOODING OF LOW LYING AREAS INCLUDING
DITCHES...CREEKS...ROADWAYS AND AREAS OF POOR DRAINAGE WHICH ARE
KNOW TO CAUSE LOCALIZED FLOODING. AVOID THESE AREAS AND DO NOT CROSS
FLOODED ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.
&&
LAT...LON 3549 8017 3547 8016 3547 8012 3546 8011
3537 8005 3533 8008 3530 8009 3525 8026
3527 8028 3533 8030 3541 8035
TIME...MOT...LOC 2312Z 247DEG 18KT 3537 8020
77Special weather statement, May 17, 8:49 PM EDT, 2 hours 53 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 849 PM EDT MON MAY 17 2010 NCZ042-180130- JOHNSTON- 849 PM EDT MON MAY 17 2010 ...A HEAVY SHOWER WITH SOME LOW LEVEL ROTATION WILL MOVE ACROSS JOHNSTON COUNTY THROUGH 930 PM EDT... AT 846 PM EDT...DOPPLER RADAR INDICATED A HEAVY SHOWER WITH SOME LOW LEVEL ROTATION 5 MILES SOUTH OF FOUR OAKS...OR ABOUT 11 MILES SOUTHWEST OF SMITHFIELD...MOVING NORTHEAST AT 20 MPH. THE LOW LEVEL ROTATION IS LIKELY DUE TO THE SHOWER INTERACTING WITH A SURFACE BOUNDARY IN THE VICINITY. THE ROTATION SHOULD DIMINISH ONCE THE SHOWER MOVES NORTH AWAY FROM THE BOUNDARY. && LAT...LON 3565 7815 3544 7814 3527 7847 3543 7858 TIME...MOT...LOC 0046Z 242DEG 18KT 3539 7842 WSS
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 8:49 PM EDT | Special Weather Statement | RAH | Johnston | 41 min |
| May 17, 10:26 PM EDT | Areal Flood Advisory | RAH | Edgecombe, Halifax, Johnston, Nash, Wilson | 4 hr |
Nearby
Flash Flood Warnings in North Carolina, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.